Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 20, 2010, 4:41 PM CDT for Jefferson County, Kansas. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2010, 4:41 PM CDT (21:41 UTC)
- Expired
- Jul 20, 2010, 5:52 PM CDT
- In force
- 71 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:07 PM CDT | HEAVY RAIN 1.4 | 2 Sw Oskaloosa, KS | FELL IN A HALF HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
245
WGUS53 KTOP 202141
FFWTOP
KSC087-202345-
/O.NEW.KTOP.FF.W.0030.100720T2141Z-100720T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CDT TUE JUL 20 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 645 PM CDT
* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
ESTIMATES FROM THE RADAR SHOW THAT 1 TO 1.5 INCHES OF RAIN HAVE
ALREADY FALLEN...WITH AN ADDITIONAL 1 TO 1.5 INCHES OF RAINFALL
POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
MCLOUTH...
MERIDEN...
OSKALOOSA...
OZAWKIE...
PERRY...
VALLEY FALLS...
WILLIAMSTOWN...
WINCHESTER...
NORTONVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3904 9517 3909 9558 3941 9558 3942 9558
3942 9516
$$1 follow-up statement
349
WGUS73 KTOP 202252
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT TUE JUL 20 2010
KSC087-202301-
/O.CAN.KTOP.FF.W.0030.000000T0000Z-100720T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
552 PM CDT TUE JUL 20 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JEFFERSON COUNTY...
AT 551 PM CDT...EMERGENCY MANAGEMENT REPORTS THAT THE CREEKS AND
STREAMS WERE HANDLING THE HEAVY RAINFALL AND THAT RUNOFF FROM THE
THUNDERSTORMS CONTINUES TO RECEDE. THEREFORE THE FLASH FLOOD WARNING
IS NO LONGER IN EFFECT.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE LATER TONIGHT WHICH COULD
CAUSE FLASH FLOODING TO REDEVELOP. STAY ALERT TO THE WEATHER AND
MOVE TO HIGHER GROUND IS WATER LEVELS BEGIN TO RISE.
LAT...LON 3904 9517 3909 9558 3941 9558 3942 9558
3942 9516
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:26 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 20, 3:26 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT TUE JUL 20 2010 .DISCUSSION... 20Z WATER VAPOR SHOWS THE MID LEVEL RIDGE OVER OK AND SOUTHERN KS WITH PROFILER DATA INDICATING THE FASTER MEAN FLOW ALONG THE NEB AND KS STATE LINE. AT THE SFC...A WEAK TROUGH HAS SET UP JUST NORTH OF THE KS RIVER WITH SOUTHERLY WINDS AND HOT TEMPERATURES SOUTH. CLOUD COVER AND SCATTERED SHOWERS HAVE HELD TEMPS NORTH OF THE BOUNDARY IN THE 80S. FOR TONIGHT THERE IS NO REAL FEATURE TO PICK OUT THAT WILL FORCE DEEP MOIST CONVECTION. HOWEVER THE MODELS CONTINUE TO SHOW SFC BASED STORMS DEVELOPING BY THE EARLY EVENING. THIS IS MOST LIKELY TO OCCUR ALONG OR SOUTH OF THE SFC TROUGH WHERE VISIBLE SATELLITE SHOWS A CU FIELD DEVELOPING WITHIN THE INSTABILITY AXIS. LATEST RUC ANALYSIS SHOWS THERE TO BE VERY LITTLE IF ANY INHIBITION TO CONVECTION OVER EAST CENTRAL KS WITH CAPE RUNNING AROUND 3000 J/KG. FREEZING LEVELS ARE STILL AROUND 15 KFT...SO EVEN WITH SOME DECENT SHEAR HAIL SHOULD BE HARD TO COME BY WITH DOWNBURST WINDS POSSIBLE IF UPDRAFTS WERE ABLE TO GET VERY TALL. WITH THE SFC TROUGH WELL WITHIN THE FORECAST AREA...HAVE INCLUDED CHANCE POPS FOR THE WHOLE AREA WITH LIKELY CHANCES NORTH OF THE BOUNDARY. HAVE LOWS FALLING INTO THE LOWER AND MID 70S THINKING CONVECTION WILL BRING SOME COOLER AIR TO THE SFC. WEDNESDAY LOOKS TO BE SOMEWHAT OF A REPEAT OF TODAY...WITH THE SFC BOUNDARY POSSIBLE FURTHER SOUTH. SO THINK THERE WILL BE MORE CLOUDS AND POSSIBLE SCATTERED SHOWERS LINGERING THROUGH THE MORNING AND INTO THE AFTERNOON HELPING TO KEEP TEMPS COOLER THAN TODAY /90 TO 95/. CONFIDENCE IN WHERE THE BOUNDARY ENDS UP AND WHERE THE CUT OFF FOR RELATIVELY COOL TEMPS TO THE NORTH VERSES THE HEAT AND HUMIDITY IS LOW. SO HAVE OPTED TO ALLOW THE HEAT ADVISORY AND EXCESSIVE HEAT WARNING EXPIRE THIS EVENING. IF IT LOOKS LIKE THE BOUNDARY WILL LIFT NORTH TO NEAR THE NEB STATE LINE...IT IS POSSIBLE THE HEAT AND HUMIDITY WILL STILL BE AROUND EAST CENTRAL KS. WILL LET LATER SHIFTS SEE HOW FORECAST EVOLVES AND WHETHER ANOTHER HEAT WARNING IS NEEDED. WOLTERS WEDNESDAY NIGHT THROUGH FRIDAY... EFFECTIVE FRONT SHOULD PUSH NORTH WEDNESDAY NIGHT. SOUTHWEST LOW LEVEL JET INCREASES TO 30-45KT...WHICH COULD BRING AN ELEVATED THREAT INTO THE NIGHT...BUT DEEPENING SOUTHWEST FLOW ALOFT AS WELL WILL INCREASE MID LEVEL CAPPING. THURSDAY INTO THURSDAY NIGHT SHOULD BRING THE BEST BETS FOR DRY WEATHER /AT LEAST IN TERMS OF PRECIPITATION/ WITH CONTINUED MID LEVEL DRYING. AFTERNOON TEMPERATURES SHOULD AGAIN PUSH UP INTO THE MIDDLE AND UPPER 90S...WITH HEAT INDEX VALUES LIKELY AROUND CONCERNING LEVELS. DIFFICULTY INCREASES FOR FRIDAY AS THERE IS MUCH UNCERTAINTY IN THE SPECIFICS OF SHORTWAVE TIMING AND LOCATION IN THE OPERATIONAL AND ENSEMBLE DATA. HAVE INCREASED PRECIPITATION CHANCES MARGINALLY IN NORTHERN AREAS. THURSDAY NIGHT AND FRIDAY PROMISE TO BE QUITE WARM AND HUMID AGAIN AHEAD OF THE FRONT. EXTENDED PERIODS... FRONT SHOULD BE IN OR NEAR THE AREA FOR THE FRIDAY NIGHT INTO SUNDAY PERIODS. PRECIP CHANCES MOST LIKELY FRIDAY NIGHT INTO EARLY SATURDAY WITH SOME CONVECTION LIKELY ON THE COOL SIDE. COULD SEE SOME HEAVY RAIN WITH PRECIPITABLE WATER VALUES BACK UP TO AROUND 2 INCHES AND A SLOW MOVING BOUNDARY. FRONTOLYSIS SHOULD WEAKEN BY LATE SUNDAY TO KEEP ANY REMAINING PRECIP QUITE ISOLATED SUNDAY NIGHT AND MONDAY. GFS ENSEMBLE 850MB TEMP ANOMALIES AND DECENT CLOUDS COVER SUGGEST TEMPS CLOSE TO LATE JULY NORMALS FOR A BETTER BET AND LONGER TERM RELIEF FROM THE HEAT. SOUTH WINDS SHOULD RETURN BY LATE MONDAY WITH UPPER RIDGING DEVELOPING TO THE SOUTHEAST FOR A WARMING TREND EARLY NEXT WEEK. THE OPPORTUNITY FOR ANOTHER COLD FRONT REACHING THE CENTRAL PLAINS VIA STRONG UPPER TROFFING IN THE NORTHEAST WILL NEED TO BE WATCHED...BUT EXPECT THIS TO BE NO EARLIER THAN WEDNESDAY. 65 && .AVIATION... SFC TROUGH/WEAK FRONT WILL REMAIN NEAR OR JUST NORTH OF THE TERMINALS WITH NOT MUCH INHIBITION TO CONVECTION. WATER VAPOR SHOWS A WEAK AREA OR DRYING OR SUBSIDENCE MOVING OVERHEAD CURRENTLY SO DO NOT THINK CONVECTIVE DEVELOPMENT IS IMMINENT. BUT WITH A MOIST AND UNSTABLE ATMOSPHERE...THERE IS THE POTENTIAL FOR TS LATE THIS AFTERNOON AND THROUGH THE NIGHT. UNFORTUNATELY HAVE LOW CONFIDENCE IN TIMING THE CONVECTION. BECAUSE OF THIS WILL KEEP TAFS VFR AND ONLY MENTION VCTS UNTIL INITIATION BECOMES MORE CLEAR. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 8 PM TUESDAY FOR KSZ026-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. HEAT ADVISORY UNTIL 8 PM TUESDAY FOR KSZ021-KSZ022-KSZ023-KSZ024- KSZ034-KSZ035-KSZ036-KSZ037. &&
Hazardous weather outlook, Jul 20, 4:03 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CDT TUE JUL 20 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-212115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 403 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS ARE LIKELY TO BE SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN DIAMETER THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT. HIGH LEVELS OF HEAT AND HUMIDITY WILL PERSIST INTO THE EARLY EVENING ALONG AND SOUTH OF INTERSTATE 70...WITH HEAT INDEX VALUES IN THE 103 TO 112 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE FOR MOST OF THE AREA WEDNESDAY...AND NORTH OF INTERSTATE 70 WEDNESDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE NORTH OF INTERSTATE 70 FRIDAY...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT THROUGH SUNDAY. HEAT INDEX VALUES OF AROUND 100 ARE FORECAST FOR WEDNESDAY...AND ARE EXPECTED TO RISE TO AROUND 105 THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Jul 20, 4:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 WSW MAYETTA 39.30N 95.82W
07/20/2010 E0.75 INCH JACKSON KS TRAINED SPOTTER
1.6 INCHES OF RAIN FELL IN 30 MINUTES.
&&
JLSpecial weather statement, Jul 20, 4:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT TUE JUL 20 2010 KSZ035-202215- DICKINSON- 429 PM CDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DICKINSON COUNTY... THROUGH 515 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE...ENTERPRISE AND CARLTON. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 281 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 46 min |
| Jul 20, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 40 min |
| Jul 20, 5:13 PM CDT | Areal Flood Advisory | TOP | Douglas | 62 min |
| Jul 20, 5:45 PM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
| Jul 20, 5:48 PM CDT | Flash Flood Warning | TOP | Douglas | 117 min |
| Jul 20, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 35 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.